Nevada, 2008Heavy Snow in Nevada, December 17, 2008
December 17, 2008 · NWS VEF · 2 events in 2 counties and zones
Just two days after one storm system produced heavy snow in the higher elevations of the Mojave Desert and southern Great Basin, a second storm came through on a track slightly south of the first one. This storm produced heavy snow down to the desert floor over much of the Mojave Desert.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Just two days after one storm system produced heavy snow in the higher elevations of the Mojave Desert and southern Great Basin, a second storm came through on a track slightly south of the first one. This storm produced heavy snow down to the desert floor over much of the Mojave Desert. Snow was seen as low as 1500 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 17, 3:58 AM PST, 6 hours 2 minutes earlier.
Area forecast discussion, Dec 17, 3:58 AM PST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
358 AM PST WED DEC 17 2008
.SYNOPSIS...A COLD PACIFIC STORM WILL MOVE ACROSS SOUTHERN
CALIFORNIA AND INTO ARIZONA TODAY THROUGH EARLY THURSDAY. THIS
WILL BRING WIDESPREAD RAIN AND SNOW TO THE SOUTHERN HALF OF THE
REGION TODAY AND TONIGHT BEFORE A DRYING TREND DEVELOPS FOR THE END
OF THE WEEK. TEMPERATURES WILL REMAIN CHILLY THROUGH THE WEEKEND.
&&
.SHORT TERM...SATELLITE LOOP SHOWS THE MAIN CIRCULATION CENTER WELL
OFF THE SOUTHERN CALIFORNIA COAST...WITH CLOUDS ENHANCING IN THE
WARM CONVEYOR BELT/DIFLUENT ZONE OVER MUCH OF THE MOJAVE DESERT.
RADAR ECHOES WERE SLOWLY INCREASING AS WELL...WITH LIGHT RAIN BEING
REPORTED AS OF 3 AM AT KDAG AND KEED...AND A COUPLE OF STATIONS IN
THE MORONGO BASIN REPORTING 0.01 INCH AND 0.03 INCH. LOTS OF
CHALLENGES IN THIS PACKAGE. FIRST...DESPITE THE ONGOING LIGHT
PRECIP...MODELS AGREE THAT THE DEEPER MOISTURE AND HEAVIER PRECIP
SHOULD ARRIVE AFTER SUNRISE IN ALL ZONES EXCEPT THE MORONGO BASIN.
THUS...PUSHED BACK THE FLASH FLOOD WATCH START TIME TO 10 AM...AND
ALSO PUSHED BACK THE WINTER WEATHER ADVISORY AND WINTER STORM
WARNING START TIMES TO 10 AM IN ALL ZONES EXCEPT CA525. THERE ARE
TWO SEPARATE SNOW CONCERNS WITH THIS STORM. THE FIRST IS IN THE
DIFLUENT ZONE WHERE PRECIP WILL BE HEAVIEST BUT SNOW LEVELS WILL
HOLD STEADY AS WARM ADVECTION ALOFT AND EVAPORATIONAL COOLING NEAR
THE SURFACE BATTLE IT OUT. THE SECOND COMES TONIGHT AS THE LOW
CENTER MOVES OVERHEAD AND SNOW LEVELS DROP IN THE COLD AIR. THERE
ARE ALSO SOME HINTS IN THE MODELS OF A STRIPE OF HEAVY SNOW
DEVELOPING TO THE LEFT OF THE LOW TRACK AS WARM ADVECTION WRAPS ALL
THE WAY AROUND THE NORTHERN SEMICIRCLE OF THE LOW...RATHER SIMILAR
TO THE CONCEPTUAL MODEL OF A MIDWESTERN SNOWSTORM. SNOW LEVELS WERE
VERY DIFFICULT TO FIGURE OUT THIS MORNING. ALL OF THE CLASSIC TOOLS
WHICH USE TEMPERATURES AT A SPECIFIC LEVEL AND/OR LAYER THICKNESSES
WERE GIVING UNREALISTIC VALUES. SUSPECT THIS WAS DUE TO THE VERY
WEAK LAPSE RATES/NEARLY ISOTHERMAL STRUCTURE OF A DEEP LAYER FROM
THE SURFACE UP. CREATED SNOW LEVELS USING THE WET BULB ZERO LEVELS
FROM MODEL FORECAST SOUNDINGS...WHICH SEEM MORE PHYSICALLY
REALISTIC. THESE SUGGEST SNOW POSSIBLE AS LOW AS 2500 FEET...BUT
SIGNIFICANT ACCUMULATIONS MORE LIKELY ABOVE 3500 FEET. 3 AM RAWS
OBSERVATIONS SEEM TO SUPPORT THIS PRETTY WELL. 3 AM OBSERVATIONS
NEAR 2000 FEET IN THE PRECIP AREA /KDAG AND KNXP/ HAVE WET BULB
TEMPS IN THE UPPER 30S...SUGGESTING SNOW SHOULD REMAIN WELL ABOVE
THEIR ELEVATION. THE NEXT STORM IN LINE COULD BRING A ROUND OF HIGH
WINDS TO THE SIERRA FRIDAY...BUT WILL INVESTIGATE THIS MORE
THOROUGHLY AFTER THE CURRENT STORM.
.LONG TERM...SATURDAY THROUGH TUESDAY...NEXT SYSTEM TO COME INTO
AREA SATURDAY. MODELS AND ENSEMBLES HAVE SIGNIFICANTLY DAMPENED THE
DEPTH OF THE TROUGH AND FRONTAL STRENGTH AS IT PASSES THROUGH
SATURDAY MORNING AND HAVE TONED DOWN THE WINDS FOR SATURDAY
ASSOCIATED WITH THE TROUGH/FRONT. MOISTURE AS WELL IS LIMITED AND
KEPT THE LOW LEVEL POPS IN AS THE FRONT PASSES SATURDAY. DRY
NORTHWEST FLOW COMES AFTER FOR SUNDAY AND MONDAY BEFORE NEXT SYSTEM
STARTS DROPPING IN FROM THE NORTHWEST. AGAIN MODELS APPEAR TO BE
DEEMPHASIZING THE DEPTH OF THE TROUGH BUT HAVE SOME DOUBTS AS THERE
IS LARGE SPREAD IN ENSEMBLE MEMBERS. FOR NOW WILL GO WITH THE MORE
CONSISTENT ECMWF AND KEEP THE HIGHEST POPS IN THE NORTH WHERE BETTER
DYNAMICS AND MOISTURE WOULD BE IN A SHALLOWER SYSTEM.
&&
.AVIATION...FOR MCCARRAN...CLOUD BASES WILL CONTINUE TO LOWER AHEAD
OF THE UPPER LOW THAT WILL EJECT OUT OF SOUTHERN CALIFORNIA TODAY. I
WILL BE PUSHING BACK A LITTLE THE ONSET OF LOWER CIGS AND PRECIP ON
THE 12Z TAF...BUT AT THE SAME TIME CONFIDENCE IS HIGHER IN CIGS AND
VSBY GOING DOWN WHEN PRECIPITATION OCCURS. THINKING NOW IS FOR KLAS
TO SEE ONLY RAIN TODAY AND THIS EVENING. HEAVY SNOW WILL OCCUR
IN THE FOOTHILLS ABOVE 3000 FEET IN THE MOUNTAINS AROUND THE LAS
VEGAS VALLEY THIS AFTERNOON AND EVENING. THERE IS A CHANCE FOR RAIN
TO RETURN AND POSSIBLY MIX WITH SNOW THURSDAY MORNING ON THE BACK
SIDE OF THE LOW AS IT PASSES SOUTHERN NEVADA. THIS COULD BRING A
PERIODS OF IFR CONDITIONS THEN.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CONDITIONS WILL DETERIORATE TODAY FROM WEST TO EAST AS
A LOW PRESSURE SYSTEM MOVES OUT OF SOUTHERN CALIFORNIA THIS MORNING
AND THROUGH TONIGHT. SIGNIFICANT RAIN AND HIGHER ELEVATION SNOW WILL
OCCUR TODAY IN MOST ALL AREAS WITH THE SAN
BERNARDINO...MOHAVE...AND SOUTHERN CLARK COUNTY AREAS HAVING THE
WORST CONDITIONS TODAY. NORTH OF A KELY TO KBIH LINE WILL SEE NEAR
VFR CONDITIONS WITH WIDESPREAD IFR AND SNOW/RAIN SOUTH OF THIS
LINE. CONDITIONS SHOULD CONSIDERABLY IMPROVE THURSDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM PST
THURSDAY FOR ZONES 18...19 AND 22.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST
THURSDAY FOR ZONES 16...17 AND 20.
AZ...FLASH FLOOD WATCH FROM THIS MORNING THROUGH THIS EVENING FOR
ZONES 2 AND 3.
CA...WINTER STORM WARNING FROM 4 AM TO 10 PM PST TODAY FOR ZONE 525.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM PST
THURSDAY FOR ZONES 523 AND 524.
FLASH FLOOD WATCH FROM THIS MORNING THROUGH THIS EVENING FOR
ZONES 526 AND 527.
&&
MORGAN/JACQUES
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 17, 4:40 AM PST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 AM PST WED DEC 17 2008
CAZ525-180800-
MORONGO BASIN-
440 AM PST WED DEC 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A COLD STORM SYSTEM WILL SPREAD RAIN AND SNOW OVER THE AREA TODAY
AND TONIGHT. A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT
UNTIL 10 PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW RAIN AND SNOW SHOWERS COULD LINGER INTO THURSDAY MORNING
BEFORE THE STORM MOVES AWAY. TWO MORE STORM SYSTEMS ARE EXPECTED
TO GIVE THE REGION ONLY GLANCING BLOWS FRIDAY NIGHT AND MONDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS SHOULD
REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.
CAZ523-524-NVZ018-019-022-180800-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-SHEEP RANGE-
SPRING MOUNTAINS-SOUTHERN CLARK COUNTY-
440 AM PST WED DEC 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A COLD STORM SYSTEM WILL SPREAD RAIN AND SNOW OVER THE REGION
TODAY AND TONIGHT. A WINTER STORM WARNING FOR HEAVY SNOW IS IN
EFFECT FROM 10 AM THIS MORNING UNTIL 4 AM THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN AND SNOW SHOWERS WILL LINGER INTO THURSDAY MORNING BEFORE THE
STORM MOVES AWAY. TWO MORE STORM SYSTEMS ARE EXPECTED TO GIVE THE
REGION ONLY GLANCING BLOWS FRIDAY NIGHT AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS SHOULD
REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.
NVZ016-017-020-180800-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-
440 AM PST WED DEC 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
A COLD STORM SYSTEM WILL SPREAD RAIN AND SNOW OVER THE REGION
TODAY AND TONIGHT. A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT
FROM 10 AM THIS MORNING UNTIL 4 AM THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN AND SNOW SHOWERS WILL LINGER THROUGH THURSDAY MORNING BEFORE
THE STORM MOVES AWAY. ANOTHER STORM WILL MOVE THROUGH FRIDAY AND
SATURDAY...WITH YET ANOTHER EXPECTED MONDAY AND TUESDAY. THESE
STORMS ARE EXPECTED TO PRODUCE LESS PRECIPITATION...BUT WIND COULD
BE A FACTOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS SHOULD
REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.
AZZ002-003-CAZ526-527-180800-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
440 AM PST WED DEC 17 2008 /540 AM MST WED DEC 17 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL SPREAD RAIN...LOCALLY HEAVY...ACROSS
THE REGION TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT
FROM 10 AM PST/11 AM MST THIS MORNING THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN AND MOUNTAIN SNOW WILL LINGER THROUGH THURSDAY MORNING BEFORE
THE STORM MOVES AWAY. TWO MORE STORM SYSTEMS ARE EXPECTED
TO GIVE THE REGION ONLY GLANCING BLOWS FRIDAY NIGHT AND MONDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS SHOULD
REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.
AZZ001-036-NVZ021-180800-
NORTHWEST PLATEAU-LAKE MEAD NATIONAL RECREATION AREA-
440 AM PST WED DEC 17 2008 /540 AM MST WED DEC 17 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A COLD STORM SYSTEM WILL SPREAD RAIN AND SNOW...LOCALLY
HEAVY...OVER THE REGION TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN AND SNOW WILL LINGER THROUGH THURSDAY MORNING BEFORE THE
STORM MOVES AWAY. TWO MORE STORM SYSTEMS ARE EXPECTED TO GIVE THE
REGION ONLY GLANCING BLOWS FRIDAY NIGHT AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ522-NVZ014-015-180800-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-
440 AM PST WED DEC 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A COLD STORM SYSTEM WILL SPREAD RAIN AND SNOW OVER THE REGION
TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER STORM SYSTEM WILL AFFECT THE REGION FRIDAY AND FRIDAY
NIGHT...AND YET ANOTHER ON MONDAY AND MONDAY NIGHT. THESE STORMS
ARE EXPECTED TO PRODUCE LESS PRECIPITATION...BUT WIND COULD BE A
FACTOR.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ519>521-180800-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
440 AM PST WED DEC 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A COLD STORM SYSTEM WILL BRING A CHANCE OF SNOW TO THE REGION
TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER STORM SYSTEM WILL AFFECT THE REGION FRIDAY AND FRIDAY
NIGHT...AND YET ANOTHER ON MONDAY AND MONDAY NIGHT. THESE STORMS
COULD PRODUCE SIGNIFICANT WIND...ESPECIALLY OVER THE RIDGE TOPS.
DOWNSLOPE WIND EVENTS IN THE OWENS VALLEY CANNOT BE RULED OUT.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.
MORGAN
Heavy Snow, Spring Mountains
- When
- December 17, 10:00 AM PST to 9:00 PM PST
- Where
- Spring Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
A measured 16 inches of snow fell at Mount Charleston.
Heavy Snow, Las Vegas Valley
- When
- December 17, 12:00 PM PST to 9:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Property damage
- $500,000
- Reported by
- NWS Employee
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Heavy snow fell over much of the southeast half of the Las Vegas Valley. The highest total was 8 inches, measured on the south side of Henderson. Many cars slid off roads, and others were abandoned at the bottoms of hills. At an apartment complex, a large carport collapsed under the weight of the snow, damaging several vehicles parked underneath. Many trees were bent down to the ground, or snapped in two due to the weight of the snow, blocking roads. The Clark County School District closed schools due to snow for the first time in 30 years.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, December 17 to 18, 20081 death · 10 events
- Avalanche in Colorado, December 17, 20081 death · 1 event
- Heavy Snow in Washington, December 17 to 18, 2008$750,000 · 11 events
- Dense Fog in Louisiana, December 17, 20086 injured · $20,000 · 1 event
- Winter Weather in Vermont, December 17, 2008$80,000 · 16 events
- Winter Weather in New York, December 17, 2008$45,000 · 9 events
- Winter Weather in New York, December 17, 200827 events
- Heavy Snow in Washington, December 17 to 19, 20089 events
- Heavy Snow in Washington, December 17 to 18, 20087 events
- Winter Storm and Heavy Snow in Washington, December 17 to 18, 20086 events
- Winter Storm and Frost and Freeze in California, December 17 to 18, 20085 events
- Lake-Effect Snow and Winter Weather in Michigan, December 17 to 20, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141049, 141055.